Thunderstorm Wind, Tazewell
- When
- June 11, 11:12 PM EST
- Where
- Tazewell County, Tazewell
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $2,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.117, -81.517
Thunderstorm winds downed trees in Tazewell and Springville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm winds downed trees in Tazewell and Springville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 11, 10:49 PM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1149 PM EDT SUN JUN 11 2006 .SHORT TERM /REST OF TONIGHT/... UPDATING FCST TO REMOVE MIDNIGHT WORDING FROM ZONES AND TO RAISE POPS TO CATEGORICAL MOST PLACES. OTHERWISE NO CHNGS. && .PREV DISCUSSION... (ISSUED 820 PM EDT SUN JUN 11 2006) SHORT TERM /REST OF TONIGHT/... DOING UPDATE TO DROP SEVERE THUNDERSTORM WATCH 463 FOR OUR NC COUNTIES. CONVECTION HAS SETTLED DOWN OR EXITED OUR CWA AS OF 00Z. QUASISTATIONARY BOUNDARY LED TO A COUPLE OF SUPERCELLS BUT NO CONFIRMATION ON TORNADOES...BUT WIND DAMAGE NONETHELESS. LOOKING AT JUST SCATTERED VARIETY ACROSS SRN TIER OF COUNTIES FOR NEXT COUPLE OF HOURS OR SO BEFORE NEXT COMPLEX OVER KY MOVES INTO THE CWA AROUND OR AFTER MIDNIGHT. MADE JUST MINOR ADJUSTEMENTS TO POPS/QPF AND LOWS. PREV DISCUSSION... (ISSUED 724 PM EDT SUN JUN 11 2006) AVIATION... QUASI-STATIONARY FRONTAL BOUNDARY REMAINS FOCUS FOR THUNDERSTORM ACTIVITY EARLY THIS EVENING INVOF DAN AND BLF...BUT THESE SHOULD BE SOUTH OF THE AIRPORTS AT THE BEGINNING OF THE TAF TIME. OVERNIGHT...ANOTHER SHORTWAVE WILL MOVE IN WITH A COMPLEX OF SHRA/TSRA ARRIVING IN SE WV TOWARD MIDNIGHT...SPREADING EAST OVERNIGHT. AHEAD OF THIS COMPLEX THERE STILL LIES THE POTENTIAL FOR SCATTERED SHRA/TSRA ACTIVITY...MAINLY FROM FAR SW VA SOUTHEAST INTO THE NC PIEDMONT. WITH A MOIST ATMOSPHERE EXPECT SOME MVFR FOG FOR FORM IN SPOTS. ONCE THE PRECIP ARRIVES LOOK FOR CIGS TO DROP INTO MVFR AND SOME IFR TOWARD DAWN IN SE WV. THE SECONDARY LOW PRESSURE WAVE WILL PUSH ACROSS MONDAY MORNING...WITH THE FRONT SINKING SOUTHWARD FURTHER INTO THE CAROLINAS BEHIND THE LOW. THIS WILL BRING VFR CONDITIONS BACK INTO PLAY MONDAY AFTN...AS THE ATMOSPHERE DRIES IN THE LOW LEVELS. PREV DISCUSSION... (ISSUED 306 PM EDT SUN JUN 11 2006) SHORT TERM /TONIGHT THROUGH MONDAY/... THUNDERSTORMS IN THE MID MISSISSIPPI VALLEY WILL MOVE EAST ALONG THE FRONT THAT EXTENDS FROM CENTRAL MISSOURI INTO CENTRAL NORTH CAROLINA. SHORT WAVES OVER MINNESOTA AND NORTHERN MISSOURI THAT WILL HELP MAINTAIN THE STORMS WILL REACH THE FORECAST AREA BY 12Z MONDAY. MODELS ARE ALSO SHOWING SOME UPPER DIFFLUENCE WITH THE ASSOCIATED JET STREAKS. THREAT OF SEVERE THUNDERSTORMS WILL BE ENHANCED TONIGHT WITH A SURFACE LOW TRACKING ALONG THE FRONT FROM NORTHERN TENNESSEE INTO NORTHERN NORTH CAROLINA PROVIDING INCREASED LOW LEVEL SHEAR. VERY STRONG POSITIVE THETA-E ADVECTION AND 850/700 MB VERTICAL VELOCITY CROSSING THE COUNTY WARNING AREA BETWEEN 06-12Z TONIGHT. WENT WITH THE WARMER GUIDANCE FOR TONIGHT. LITTLE CHANGE FOR MAXIMUM TEMPERATURES ON MONDAY. LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... WILL CONTINUE TO FAVOR OUTPUT OF THE GFS THROUGH WEDNESDAY GIVEN ITS BETTER AGREEMENT WITH THE OFFICIAL NHC TRACK OF TROPICAL STORM ALBERTO. SHORT WAVE TROUGH WHICH COMES THROUGH OUR REGION TOMORROW NOW SHOWING A MORE RAPID EXIT TIME AS COMPARED TO PREVIOUS RUNS. NOW BY MONDAY EVENING ALL BUT A VERY SMALL CHANCE OF STORMS WILL EXIST ACROSS THE FAR SOUTHEAST PART OF THE FORECAST AREA. AFTER THIS...THE AREA REMAINS IN A GENERAL BROAD TROUGH PATTERN WHICH WILL MEAN TEMPERATURES ON THE COOLER THAN AVERAGE SIDE. TIMING OF ANY SHORT WAVE TROUGH FEATURES IN THIS TYPE OF PATTERN IS ALWAYS TRICKY...AS MODELS TEND TO FLUCTUATE AS TO THE TIMING AND/OR THE STRENGTH OF ANY FEATURE. HOWEVER...CURRENTLY WEDNESDAY INTO WEDNESDAY NIGHT MAY BE OUR FIRST POTENTIAL FOR SOME ISOLATED SHOWERS AND STORM IN PARTS OF THE AREA LATE IN THE AFTERNOON AND EARLY EVENING. THEN HPC SUGGEST THE POSSIBILITY OF ADDITIONAL ISOLATED TO SCATTERED SHOWERS/STORMS THE REMAINDER OF THE WORK WEEK. I/VE ADJUSTED THESE TO REFLECT MORE OF A DIURNAL TREND WITH THIS ACTIVITY. HEADING INTO THE WEEKEND...WE START A WARMING TREND AS UPPER LEVEL RIDGE BEGINS...AND BY THE END OF THE WEEKEND THE AXIS OF THIS RIDGE HAS SHIFTED EAST AND A WARM FRONT APPROACHES THE REGION. IT WILL BE THIS WARM FRONT THAT WILL BE THE FOCUS FOR OUR NEXT POTENTIAL OF ORGANIZED PRECIPITATION ACROSS THE AREA. AVIATION... LAPS ANALYSIS SHOWS SURFACE BASED CAPES(CONVECTIVE AVAILABLE POTENTIAL ENERGY) HAS GONE UP TO 800-1600 J/KG ACROSS THE SOUTHWEST COUNTIES OF THE COUNTY WARNING AREA9CWA) WHERE THERE HAS BEEN MORE SUN TODAY. SCATTERED SHOWERS CONTINUE TO MOVE INTO THE NORTHERN PART OF THE FORECAST AREA OUT OF WEST VIRGINIA AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE SOUTHERN CWA WHERE THE INSTABILITY IS BETTER. HAVE INCREASED CHANCE OF RAIN IN THE SOUTHWEST STARTING IN THE MID AFTERNOON AND ALSO RAISED MAXIMUM TEMPERATURES. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 112 PM EDT SUN JUN 11 2006 NCZ001>006-018>020-VAZ007-009-010-012-013-015>017-032-043-121000- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD- PATRICK-HENRY- 112 PM EDT SUN JUN 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN SOUTHWEST VIRGINIA AND NORTHERN NORTH CAROLINA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THIS REGION. THE PRIMARY THREAT FROM ANY SEVERE STORMS IS DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY 4 PM THIS AFTERNOON. VAZ011-014-018>020-022>024-033>035-044>047-058-059-WVZ042>045- 121000- GILES-MONTGOMERY-CRAIG-ALLEGHANY-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 112 PM EDT SUN JUN 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
919 PM EDT SUN JUN 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 4 N GALAX 36.72N 80.92W
06/11/2006 CARROLL VA COUNTY OFFICIAL
TREES AND POWERLINES DOWNED NEAR THE GAMBETTA CHURCH ON
GAMBETTA ROAD.
&&
LAWRENCESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 937 PM EDT SUN JUN 11 2006 VAZ007-009-120245- TAZEWELL-SMYTH- INCLUDING THE CITIES OF...TAZEWELL...MARION 937 PM EDT SUN JUN 11 2006 ...STRONG THUNDERSTORMS TO AFFECT THE MOUNTAIN EMPIRE... A STRONG THUNDERSTORM WILL MOVE THROUGH WESTERN SMYTH COUNTY...AND POSSIBLY INTO SOUTHERN TAZEWELL COUNTY BY 1030 PM THIS EVENING. THIS STORM WILL AFFECT LOCATIONS AROUND SALTVILLE AND BROADFORD AND WILL BRING SMALL HAIL AND BRIEF HEAVY RAINFALL ALONG WITH OCCASIONAL CLOUD TO GROUND LIGHTNING. LAWRENCE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 PM EDT SUN JUN 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 3 W DANBURY 36.41N 80.27W
06/11/2006 E1.00 INCH STOKES NC PUBLIC
HAIL ESTIMATED TO BE AS LARGE AS A QUARTER FELL IN
HANGING ROCK STATE PARK.
&&
HYSELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1047 PM EDT SUN JUN 11 2006 NCZ001>003-018>020-VAZ007-009-010-012-015-016-WVZ042-120350- ALLEGHANY NC-ASHE-BLAND-CARROLL-GRAYSON-MERCER-SMYTH-SURRY-TAZEWELL- WATAUGA-WILKES-WYTHE-YADKIN- 1047 PM EDT SUN JUN 11 2006 ...MORE THUNDERSTORMS FOR THE LATE NIGHT... A LINE OF THUNDERSTORMS WILL MOVE INTO THE MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA...SOUTH INTO THE HIGH COUNTRY OF NORTH CAROLINA THROUGH MIDNIGHT...ADVANCING EAST INTO THE NEW RIVER VALLEY AND NORTH CAROLINA FOOTHILLS THEREAFTER. EXPECT SCATTERED THUNDERSTORMS OUT AHEAD OF THIS LINE BETWEEN 1100 PM AND MIDNIGHT FROM MARION VIRGINIA...SOUTHEAST TOWARD MOUNT AIRY AND YADKINVILLE NORTH CAROLINA. WITH THESE STORMS...EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL DOWNPOURS AND GUSTY WINDS. IF TRAVELING ALONG HIGHWAYS SOUTHWEST OF ROANOKE TOWARD BRISTOL...EXPECT TO RUN INTO POOR VISIBILITIES OVERNIGHT...DUE TO HEAVY DOWNPOURS. 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1140 PM EDT SUN JUN 11 2006 VAZ007-009-010-012-015-120445- GRAYSON VA-SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA- 1140 PM EDT SUN JUN 11 2006 ...FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS HEADING INTO THE MOUNTAIN EMPIRE... AT 1136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF RICHLANDS TO 7 MILES EAST OF LEBANON TO BRISTOL VA...MOVING EAST AT 45 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...RICHLANDS AT 1145 PM EDT...CHILHOWIE AT MIDNIGHT EDT...TAZEWELL AT 1205 AM EDT AND TIPTOP AT 1210 AM EDT... EXPECT TORRENTIAL DOWNOURS AS WELL AS WIND GUSTS TO 45 MPH IN THE STRONGER STORMS AS THEY TRACK EAST ACROSS THE MOUNTAIN EMPIRE. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. WP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1210 AM EDT MON JUN 12 2006 VAZ007-120500- TAZEWELL VA- 1210 AM EDT MON JUN 12 2006 ...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING EXPECTED ACROSS TAZWELL COUNTY... AT 1208 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF RICHLANDS...OR ABOUT OVER BANDY...MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR...AMONATE AT 1215 AM EDT...TIPTOP AT 1230 AM EDT...BOISSEVAIN AT 1240 AM EDT...POCAHONTAS AT 1245 AM EDT. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
The Roanoke radar (KFCX), 111 km away, was scanning. The volume nearest the first event began at 04:10 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516155.